• question-icon

    What causes severe stomach pain and nausea after taking Vivotif?

default
Posted on Tue, 11 Jul 2017 in Child Health
Question: My family is travelling to South XXXXXXX in 2 weeks and we took our first dose of vivotif typhoid live vaccine last night at 5pm. My wife and I are fine, but my 9 year old daughter started having severe stomach pain and nausea at 8am now the next morning. She is writhing and crying and describes the pain as an 8 out of 10. She just vomited at 10:45am and says she feels better but the stomach pain is still a 4. The side effects listed say nausea and stomach pain may occur but be mild or short lived, but hers do not seem mild. She has no other symptoms, no fever, or any signs of an allergic reaction. I am wondering if I should still give her the final 3 doses we are supposed to take tomorrow and then every other day through day 7?
doctor
Answered by Dr. Diptanshu Das 20 minutes later
Brief Answer:
Possibly independent to the vaccine.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone through your query carefully. Your child has an episode of gastritis which is possibly independent of that of the vaccine.

Proper fluid replenishment with ORS (oral rehydration solution) should be done. Unless this is done, it could lead to fluid and salt depletion. Giving juicy fruits like citrus fruits and bananas should help in replenishing the salts and would ease the situation.

You also need to give some antiemetic like Ondansetron when needed. Prilosec (omeprazole) [OTC] half a tablet can be given once a day. Please be patient. But if the child grows lethargic you would have to rush her to the hospital. Monitor the urine output. If it is reduced you would need to increase the fluid intake and if that does not suffice you might need to visit the hospital.

I would insist you to complete the vaccination course as scheduled.

Feel free to write back.

Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Diptanshu Das 38 minutes later
Thank you for your advice, my wife is at the store buying those items right now. My daughter now has diarrhea and cannot leave the toilet for the past 30 minutes. But her pain seems to be less now. While it is possible that this is independent of the vaccine, we really think it is a side effect of the vaccine. We will continue to administer the vaccine to her. But my follow up question is: if we assume this is a side effect from the first dose of the vaccine, would she likely have similar side effects after each of the final 3 doses in coming days? Or is the first dose usually the worst side effect since it is new to the body. I was hoping to reduce my wife's fear of giving my daughter additional doses by saying if she has more side effects they won't be as bad on the 2nd 3rd and 4th pill.
doctor
Answered by Dr. Diptanshu Das 1 hour later
Brief Answer:
The symptoms are unlikely to show up again for the subsequent doses

Detailed Answer:
Thanks for writing back.

The mentioned symptoms are typical for gastroenteritis and usually last for a couple of days. I do not suppose that it is a side effect of the vaccine. Even if we assume that the mentioned symptoms are a side effect of the vaccine, I do not suppose that such symptoms would occur in case of the subsequent doses.

Regards
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3821 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastritis

doctor1 MD

I HAD ALWAYS VOMITING TENDENCY. GONE THROUGH ALL TEST. USG (FATTY LIVER), ENDOSCOPY (REFLUX GASTRITIS), LFT (OK), LIPID PROFILE (OK), TC, DC, ECR,...

doctor1 MD

My 32 years old married female relative is taking Rekool 20 for the last 18 months continuously for her Gastritis problem. The medicine use keeps...

doctor1 MD

I have been experiencing severe gastritis. Endoscope showed pre-pyloric inflammation. No other damage was visible. We are waiting on results of the...

doctor1 MD

My doctor diagnosed me with gastritis in May of 2010. I have continued to have these attacks since. I have a dull constant pain and a stabbing...

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the...

doctor1 MD

I have a pain on the right side of chest more toward the back. I feel it when I take a deep breath, or cough . and it feels almost like a sore...

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

Get personalised answers from verified doctor in minutes across 80+ specialties

143 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Diptanshu Das
  • Q - Suggest treatment for autism spectrum disorder

  • Q - What causes loose stools post cesarean operation?

  • Q - Suggest treatment for rash on a 4 yr old

  • Q - What do light colored skin patches on thigh indicate?

  • Q - Suggest treatment for fever and sore throat in a child

  • Q - What causes swelling in head of an infant?

  • Q - Can Taxim O Forte and Vizylac be given together?

  • Q - Suggest treatment for anorectal malformation in a down syndrome child

  • Q - What causes vomiting after feeding breast milk?

  • Q - Suggest treatment for persistent high fever

backtotop2